• question-icon

    What causes excessive muscle weakness while on Spironolactone?

default
Posted on Tue, 8 Aug 2017 in Hypertension and Heart Disease
Question: My 92 year old mother ingests a lot of potatoes, bananas, orange-juice, "no-salt", ie potassium-rich nourishments. She was put on spironolactone (and bumex) to help with her CHF-related fluid retention (swollen legs, feet, etc). Now she complains of excessive muscle weakness, exhaustion. If it's due to a hyperkalemia, could I (her son) cut her daily spironolactone (only 25 mg/day to begin with) in half or will there be no further benefit from spironolactone in that case (which has helped her with the fluid retention tremendously)?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 21 minutes later
Brief Answer:
About potassium

Detailed Answer:
Hello Mr. XXXX,

The first thing that is important is to see where her potassium actually is at. Considerably elevated potassium can cause a cardiac arrhythmia. So it is more than just an issue of muscle weakness. Also, the potassium level can affect the level/function of some other medications she may be on, such as if she is on digoxin.

So I strongly recommend that you please report her symptoms to her doctor (or the doctor on call today) and get her electrolytes checked.

Whether it is ok to reduce her spironolactone should be a decision discussed with the doctor who treats her for CHF. He or she would know how sensitive her CHF has been and if it would be inadvisable to lower the dose (such as if there has been fluid in her lungs, etc). So I would not advise messing with the dose unless her doctor had offered a range for the dose that you can adjust.

There can be other reasons for muscle weakness and exhaustion too. It might be a good idea, in addition to checking electrolytes, to check a TSH and T4 (thyroid function) and a CBC (for anemia). Also, some medications can cause these symptoms too, so reviewing her meds with her doctor would be advisable.

But do call the doctor on call now and discuss her symptoms and that she is on spironolactone and you are concerned about possible hyperkalemia.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 220 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Bumex

doctor1 MD

I am having extreme bouts of restless leg (i.e., from 3-6 am and two hours during the day). In addition, I am having episodes everyday of cramps in...

doctor1 MD

I just had a good asnwer from Dr. Berger Dumbough, just wanted to mention yet that my mom s, among other meds is also on metoprolol , diltiazem and...

doctor1 MD

I am 70 years of age and have had a previous TIA and under blood pressure meds for 20 years. My normal rate has been 58. Lately, I have been having...

doctor1 MD

XXXXX, MD Kidney value is 6.5 and going up before hospitalization kidney value is 5.7! Taking bumex 1 MG and 1/2 MG within a few days of...

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2